What a Chronic Tic Disorder Looks Like
Twitching, grunting, or blinking? It’s possible you or your child has a tic disorder alongside ADHD. Here’s how to treat it.
Ten-year-old Randy was diagnosed with ADHD in the first grade because of his high level of activity and his reading challenges. He did well on ADHD stimulant medication for three years, until he developed a repetitive sudden twisting of his neck and facial grimacing. Randy was not aware that he did this until he was teased by his classmates. These movements came and went, so the family decided not to do anything about it. As it turned out, Randy had familial tic disorder.
What Is Tic Disorder?
Tics are sudden twitches of whole muscle groups, most commonly affecting the eye, mouth, shoulder, and neck. A tic may take the form of sounds, such as clearing the throat and, less frequently, grunting noises. Shouting out words and profanities — the stereotypical image of tic disorder — is rare.
Tics usually move around: blinking eyes one day, facial grimacing the next, vocal grunting the week after. Tics can be made worse by stress and physical fatigue. Males have tics and Tourette Syndrome (TS) four times more frequently than females.
Tics and Tourette’s usually occur along with some other disorder. The most common co-occurring conditions are:
- ADHD (50% to 90%)
- Obsessive-Compulsive Disorder (11% to 80%)
- Mood Disorders (40% to 44%)
Tic disorders affect up to 20 percent of all children at some time, and adults less so. For most of these people, tics are mild in severity and simple in complexity — isolated to muscle groups or body regions and appear not to mimic purposeful movements or spoken language. Some tics go unnoticed and resolve within a year of onset.
Chronic tic disorders, including chronic motor or vocal tic disorder and Tourette Syndrome, last more than a year and are less common, affecting about one percent of all people. Tourette’s has become a label for all disorders involving muscle and vocal outbursts, but for a child to be diagnosed with Tourette’s, he must have movement and vocal tics, not necessarily at the same time, that have been present for more than a year, with no more than three months of being tic-free. Unlike simple tic disorders, with TS, the tic can be consciously suppressed. In clinical practice, TS is usually thought of as motor and vocal tics, ADHD, and obsessive-compulsive traits — a need for symmetry, fear of germs, intrusive thoughts, and so on.
Over the years, parents and professionals have been concerned that ADHD stimulants cause permanent tics. Research indicates that ADHD stimulants do not cause tics, but may evoke tics in genetically predisposed individuals. Nonetheless, about nine percent of children will develop some kind of tic after being put on a stimulant, with less than one percent developing lasting tics. Some clinicians do not use stimulant medications for those diagnosed with ADHD if there is a family or personal history of tics. Other clinicians, noting that there are studies showing that as many people saw their tics improve as worsen when they started a stimulant, will use them to treat ADHD.
Even though tic disorders are common, there are still no clear medical guidelines on how to manage them. If the tics are mild and not overly embarrassing, most clinicians do nothing, since tics wax and wane on a two-week cycle. The majority of tics stop on their own without treatment.
During the two-week waiting period, many clinicians instruct patients to eliminate caffeine from their diets, since it is much more likely to cause tics than medications used for ADHD. Clinical experience has shown that half of all people with tics who remove caffeine from their diet eliminate tics. Over the last few years, high-caffeine beverages — Red Bull, Jolt, Monster, and the like — have become popular with adolescents. The increase in the frequency and severity of motor and vocal tics is still blamed on ADHD stimulants, even though the actual culprit is caffeine.
Behavioral techniques to treat tics are beneficial as well, but there are few good studies to establish which behavioral techniques work best. One of the few studies of behavioral therapy found that tic symptoms decreased 55 percent with habit-reversal therapy (training the person to substitute a less impairing behavior for the tic), 44 percent with self-monitoring, and 32 percent with relaxation training.
Randy made grunting noises that disrupted his class and led to teasing. He started to hate school and refused to go. He was always a little different. He had to have everything in a certain place, and got upset if things were moved. His odd habits were getting worse and making it hard to make friends. Everyone agreed that medication was needed and that tics should be treated first.
When tics don’t go away, or remain impairing or embarrassing, lowering the dose of the stimulant, or switching from one stimulant to another, is often effective. This is an example of the “40 Percent Rule” — 40 percent of the time almost any side effect will disappear if you switch stimulants (amphetamine to methylphenidate, or vice versa).
If the switch doesn’t help, the first medications that most clinicians try are the alpha-2 agonists, such as clonidine (Kapvay, Catapres) or guanfacine (Intuniv), especially if the full Tourette Syndrome is present. Even though the alpha agonists are not FDA-approved for the treatment of tics, and only about 25 percent of people get a robust response, these medications have been the first drugs of choice due to their safety, relative lack of side effects, and the fact that they can benefit ADHD symptoms.
People with tics have sensitive nervous systems, so doctors usually start with a very low dose of medication, increasing it slowly until the person gets maximum benefit without side effects. The slow increase of medication usually means that the full benefit from alpha agonists may not be seen for eight to 10 weeks.
Success with tics has also been reported with the use of a heartburn medicine metoclopramide, and with a well-tolerated seizure medication, topiramate (Topamax).
Severe and intractable tics may require more potent atypical neuroleptics, such as olanzepine (Zyprexa) and risperidone (Risperdal). They have been used with good effect, and without the level of side effects found with the older, more potent neuroleptics, such as pimozide and haloperidol.
For some people, the most impairing features of Tourette’s are not the tics but the obsessive-compulsive symptoms or rage attacks that often accompany TS. A doctor will treat them with serotonin-enhancing medications — fluoxetine (Prozac) and sertraline (Zoloft).
Randy’s tics decreased dramatically after taking clonidine for three weeks. The tics were still present, but they no longer ruled his life. Randy was less fidgety and slept better. His grades improved. The addition of a small dose of Zoloft lowered his anxiety and the intensity of his compulsions. His classmates didn’t tease him as much. Eventually, he made friends and enjoyed going to school once again.
Updated on January 17, 2018